Alert archive / Kansas / Freeze Warnings in 2011

Freeze Warning 2, NWS Topeka, KS

October 18, 201123 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 18, 2011, 3:20 PM CDT for 23 counties in Kansas. It took effect at Oct 19, 2011, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2011, 3:20 PM CDT (20:20 UTC)
In effect from
Oct 19, 2011, 4:00 AM CDT
Expired
Oct 19, 2011, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WWUS73 KTOP 182020
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT TUE OCT 18 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-190915-
/O.UPG.KTOP.FR.Y.0005.111019T0900Z-111019T1300Z/
/O.NEW.KTOP.FZ.W.0002.111019T0900Z-111019T1300Z/
/O.UPG.KTOP.FZ.A.0001.111020T0600Z-111020T1300Z/
/O.NEW.KTOP.FZ.W.0003.111020T0600Z-111020T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
320 PM CDT TUE OCT 18 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY. A
FREEZE WARNING HAS ALSO BEEN ISSUED FROM 1 AM TO 9 AM CDT
THURSDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. THE FREEZE
WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES ARE FORECAST TO FALL TO BETWEEN 30 AND 32 DEGREES
  WEDNESDAY MORNING. COLDER TEMPERATURES ARE EXPECTED THURSDAY
  MORNING WITH READINGS BETWEEN 26 AND 30 DEGREES. 

* IMPACTS...FREEZING TEMPERATURES COULD DAMAGE UNPROTECTED
  VEGETATION WEDNESDAY MORNING. A HARD FREEZE THURSDAY MORNING
  COULD KILL UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL INTERESTS
ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$

WOLTERS
2 follow-up statements
144 
WWUS73 KTOP 190839
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT WED OCT 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-191645-
/O.CON.KTOP.FZ.W.0002.111019T0900Z-111019T1300Z/
/O.CON.KTOP.FZ.W.0003.111020T0600Z-111020T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
339 AM CDT WED OCT 19 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. A
FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY. 

* TEMPERATURES ARE FORECAST TO FALL TO BETWEEN 30 AND 32 DEGREES
  EARLY THIS MORNING. COLDER TEMPERATURES ARE EXPECTED THURSDAY
  MORNING WITH READINGS BETWEEN 26 AND 30 DEGREES.

* IMPACTS...FREEZING TEMPERATURES COULD DAMAGE UNPROTECTED 
  VEGETATION WEDNESDAY MORNING. A HARD FREEZE THURSDAY MORNING 
  COULD KILL UNPROTECTED VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL INTERESTS
ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...
POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT
INSIDE AWAY FROM THE COLD.

$$
986 
WWUS73 KTOP 191253
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
753 AM CDT WED OCT 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-192100-
/O.EXP.KTOP.FZ.W.0002.000000T0000Z-111019T1300Z/
/O.CON.KTOP.FZ.W.0003.111020T0600Z-111020T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
753 AM CDT WED OCT 19 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...
...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING. A FREEZE
WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY. 

* TEMPERATURES ARE FORECAST TO FALL BETWEEN 26 AND 30 DEGREES
  THURSDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES COULD DAMAGE UNPROTECTED 
  VEGETATION WEDNESDAY MORNING. A HARD FREEZE THURSDAY MORNING 
  COULD KILL UNPROTECTED VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL INTERESTS
ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...
POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT
INSIDE AWAY FROM THE COLD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 18, 3:09 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 18, 3:09 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT TUE OCT 18 2011

.DISCUSSION...
WATER VAPOR IMAGERY SHOWING STRONG UPPER TROUGH CONTINUING TO DEEPEN
OVER THE MID MS VALLEY AS COOLER AIR ADVECTS DOWN THE BACKSIDE OF
THE TROUGH INTO THE COUNTY WARNING AREA (CWA). THIS WILL CONTINUE
TONIGHT INTO WEDNESDAY WITH 850 TEMPS FALLING INTO THE 0 TO MINUS 3
RANGE AT 850MB FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. MAIN
CONCERN INITIALLY FOR TONIGHT WILL BE HOW TO HANDLE HEADLINES WITH
THE EXPECTED CONDITIONS. AFTERNOON MIXING HAS ALLOWED DEWPOINTS TO
DROP INTO THE MIDDLE TO UPPER 20S ACROSS THE CWA AND ARE EXPECTED
TO GENERALLY REMAIN IN THE MIDDLE 20S. ALTHOUGH THE CURRENT BREEZY
NORTHWEST WINDS WILL DIMINISH TOWARDS SUNSET...THEY ARE NOT EXPECTED
TO FALL BELOW 5 OR 6 MPH THROUGH THE NIGHT WITH EVEN STRONGER WINDS
JUST OFF THE SFC. ALTHOUGH LOWS IN THE 30-32 DEGREE RANGE STILL LOOK
ON TRACK...THESE TEMPS IN CONJUNCTION WITH DEWPOINTS IN THE 20S
WOULD YIELD MINIMUM TEMP/DEWPOINT SPREADS TONIGHT GENERALLY IN THE
5-9 DEGREE RANGE OR RH LEVELS OF 65 TO 75 PERCENT. WHEN COMBINED
WITH THE EXPECTED MIXING...CONFIDENCE ON A SIGNIFICANT COVERAGE OF
FROST IS NOT HIGH...ALTHOUGH PATCHY FROST CANNOT BE RULED OUT IN THE
FAVORED LOW LYING AREAS LATE TONIGHT. ON THE OTHER HAND...ANY FROST
THAT OCCURS WOULD LIKELY YIELD A FREEZING TEMP. THEREFORE...HAVE
OPTED TO UPGRADE THE CURRENT FROST ADVISORY FOR TONIGHT TO A FREEZE
WARNING. WITH A CHILLY START TO THE DAY ACROSS THE CWA AND COLD AIR
STILL ADVECTING INTO THE AREA ON THE BACKSIDE OF PERSISTENT TROUGH
TO THE EAST...FEEL THE CURRENT HIGHS IN THE LOWER 50S ON WEDNESDAY
LOOK ON TRACK. ALTHOUGH GUSTY NORTH/NORTHWEST WIND WILL OCCUR ONCE
MIXING INCREASES BY MID MORNING...THEY ARE NOT EXPECTED TO BE AS
STRONG AS TODAY...GENERALLY 15 TO 25 WITH GUSTS NEAR 30 MPH.

63

MODELS CONTINUE TO SHOW CLEAR SKIES WITH THE SFC RIDGE BUILDING INTO
THE AREA THURSDAY MORNING. THE FORECAST CONTINUES TO CALL FOR LOWS
IN THE UPPER 20S AND LOW 30S THINKING WINDS WILL BECOME LIGHT ENOUGH
FOR SOME RADIATIONAL COOLING. THEREFORE WILL ISSUE A FREEZE WARNING
FOR THURSDAY MORNING WITH MANY AREAS LIKELY TO SEE A HARD FREEZE.
DRY AIR AND NO REAL FORCING SHOULD KEEP DRY WEATHER IN PLACE THROUGH
FRIDAY...WITH TEMPS BEGINNING TO REBOUND ON FRIDAY AS WINDS SHIFT
AROUND TO THE SOUTH.

MODELS SHOW A SHORTWAVE MOVING THROUGH THE PLAINS SATURDAY. HOWEVER
DEEP MOISTURE APPEARS TO BE LIMITED WITH THIS WAVE SO WILL CONTINUE
WITH A DRY FORECAST. SHORTWAVE RIDGING AND STRONGER SOUTHERLY FLOW
SHOULD ALLOW TEMPS TO CONTINUE TO MODERATE WITH HIGHS IN THE 70S BY
MONDAY. THERE IS SOME INDICATION OF ANOTHER WAVE AND COLD FRONT
MOVING THROUGH LATE MONDAY OR TUESDAY. THERE ARE SOME TIMING ISSUES
BETWEEN THE GFS AND ECMWF AND QUALITY OF MOISTURE AHEAD OF THE
BOUNDARY IS UNCERTAIN. THEREFORE AM NOT OVERLY OPTIMISTIC FOR PRECIP
CHANCES...BUT IT LOOKS LIKE THERE IS A SLIGHT CHANCE NONE THE LESS.

WOLTERS

&&

.AVIATION...
SCATTERED STRATOCU WILL DISSIPATE BY 00Z/19 AS NORTH/NORTHWEST WINDS
GUSTING TO NEAR 27KTS THEN DECREASE TO PREVAILING UNDER 10 KTS.
CLEAR SKIES AND VSBYS 6+ THEN THROUGH THE REMAINDER OF THE TERMINAL
FCSTS. NORTH/NORTHWEST WINDS WILL INCREASE AGAIN AFT 14Z/19 WITH
GUSTS TO AROUND 20KT AS MIXING GRADUALLY INCREASES ONCE AGAIN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 4 AM TO 8 AM WEDNESDAY AND AGAIN FROM 1 AM TO
9 AM THURSDAY FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Oct 18, 3:47 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT TUE OCT 18 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-190900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
347 AM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PATCHY FROST IS POSSIBLE EARLY WEDNESDAY MORNING. A HARD FREEZE
IS LIKELY EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:33 AM CDTFrost AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more12 hr
Oct 18, 3:33 AM CDTFreeze WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more12 hr
Oct 18, 3:20 PM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more42 hr

Nearby

Freeze Warnings in Kansas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.